(CNN)If Halloween is your excuse for endlessly indulging in candy (and of course it is), go slow on the black licorice.
Don't accidentally overdose on black licorice this Halloween, the FDA warns
Just as it does each Halloween, the Food and Drug Administration has posted a reminder on its website urging folks to keep their black licorice consumption to a minimum.
The reasoning? Too much of the old-fashioned favorite can cause health problems such as irregular heart rhythm, especially in people over 40.
Black licorice contains a sweetening compound called glycyrrhizin, which can cause a drop in potassium levels. With low levels, some people might experience high blood pressure, swelling and even congestive heart failure, the FDA says.
The good news is that potassium levels return to normal after you stop eating copious amounts of black licorice.
So, here are some tips from the FDA:
-- Don't eat too much of the stuff at one go.
-- If you have been eating a lot of it, especially if you have irregular heart rhythm or muscle weakness, stop (and call your doctor).